Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Jackson, KY

August 15, 2017Bell County, Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 15, 2017, 11:11 AM EDT for Bell County, Knox County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 11:11 AM EDT (15:11 UTC)
Expired
Aug 15, 2017, 2:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Knox County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS53 KJKL 151511
FFWJKL
KYC013-121-151815-
/O.NEW.KJKL.FF.W.0035.170815T1511Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1111 AM EDT TUE AUG 15 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Bell County in southeastern Kentucky...
  Central Knox County in southeastern Kentucky...

* Until 215 PM EDT

* At 1111 AM EDT, Doppler radar indicated heavy rain across the
  warned area. Up to two inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Barbourville, Cannon, Dewitt, Yeager, Emmanuel, Walker, Barnyard,
  Baughman, Bimble, Hinkle, Field, Lowell, Heidrick, Baileys Switch,
  Rella and Bentley Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
      3692 8388 3694 8387 3692 8374 3691 8366

$$

KAS
2 follow-up statements
914 
WGUS73 KJKL 151605
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1205 PM EDT TUE AUG 15 2017

KYC013-121-151815-
/O.CON.KJKL.FF.W.0035.000000T0000Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
1205 PM EDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
NORTHEASTERN BELL AND CENTRAL KNOX COUNTIES...

At 1202 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain has fallen. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Barbourville, Cannon, Dewitt, Yeager, Emmanuel, Walker, Barnyard,
Baughman, Bimble, Hinkle, Field, Lowell, Heidrick, Baileys Switch,
Rella and Bentley Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
      3692 8388 3694 8387 3692 8374 3691 8366

$$

KAS
017 
WGUS73 KJKL 151812
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
212 PM EDT TUE AUG 15 2017

KYC013-121-151821-
/O.EXP.KJKL.FF.W.0035.000000T0000Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
212 PM EDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BELL AND CENTRAL KNOX
COUNTIES WILL EXPIRE AT 215 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. 

LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
      3692 8388 3694 8387 3692 8374 3691 8366

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:22 AM EDT, 49 minutes earlier.

Area forecast discussion, Aug 15, 10:22 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1022 AM EDT Tue Aug 15 2017

.UPDATE...
Issued at 1022 AM EDT TUE AUG 15 2017

Showers continue to affect our southern zones this morning.
However, the bulk of current activity will gradually move east
out of the area by early afternoon. HRRR does suggest that there
will be enough moisture in place across the area for some diurnal
convection to refire through the afternoon. Tweaked PoPs for this
line of thinking with the morning update. While we still expect
the potential of thunder, we have yet to see anything today.
Therefore, reigned in thunder just a bit and focused that
potential for mainly this afternoon and early evening.

UPDATE Issued at 800 AM EDT TUE AUG 15 2017

Did a quick update to touch up the PoP and Wx grids per the latest
radar trends and the most recent HRRR guidance. Also tweaked the T
and Td grids to account for the current obs. These grids have been
sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 410 AM EDT TUE AUG 15 2017

07z sfc analysis shows general low pressure through the area with
high dewpoint air in place. This is prompting light to moderate
showers to traipse across eastern Kentucky this night as well as
encouraging the development of fog despite the cloudy conditions.
Winds are light with temperatures fairly uniform in the lower 70s
most places along with dewpoints in the upper 60s to lower 70s.

The models are in good agreement with the long wave pattern over
the area through the short term portion of the forecast. They all
depict slight troughing in place along with broad southwest flow
through today with embedded shortwave impulses running nearly
zonal from west to east across Kentucky. Heights will be on a
slowly increasing trends ahead of the next main trough developing
over the Pacific Northwest and inland to the Northern Plains.
Given the model similarities and the small scale nature of the key
features for sensible weather will favor a general model blend
with a strong lean toward the HRRR and NAM12 for specifics.

No well defined boundary nearby and high pw air in place will keep
confidence rather low in timing and exact locations of the best
pcpn/heavy rain threats. Have hit the southeast section of the
area a little harder than the rest of the CWA per the guidance
agreement on this tendency - along with the best chance for heavy
rains there. The clouds and convection today will limit the warm
up, but low 80s are still expected. Drier air will settle into
this part of the state later today and overnight decreasing our
shower and thunderstorm chances, but not down to below 20% for
much of the area. High dewpoints tonight will mean a repeat with
mild temperatures, not much ridge to valley distinctions, and
more patchy/areas of non-terrain discriminating fog. The next
batch of rain should be moving into the area on Wednesday, as
similar conditions will be in place with some enhancement expected
from energy packets aloft.

Used the CONSShort as the starting point for the grids through the
short term portion of the forecast with only minor, point-based
adjustments to temperatures. As for PoPs, did enhance them
diurnally and kept them more focused in the southeast parts of
the area through Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 314 AM EDT TUE AUG 15 2017

The extended portion of the forecast begins on Wednesday night with
an active pattern on tap across the CONUS. The period will begin
with a strong trough tracking over the northern Plains and into
the Great Lakes as it drags a cold front over the OH Valley region
during the day on Thursday. Model profiles for Thursday afternoon
show quite a bit of instability and good directional shear. This
will definitely be a set up to monitor as SPC has issued a Day 3
Marginal severe risk. At this point, models so suggest that the
bulk of the dynamics and instability will be north of the Ohio
River where the greater risk will likely be.

Thursday night and into the weekend, the mid level ridge will set
up again over the Southeastern CONUS bringing return flow into the
area. This will be combined with several shortwaves passing
through the OH Valley with the next front passing through late
Saturday. At this time, this feature does not seem to have the
amount of instability and shear as the previous front. With the
return flow continuing into next week, the threat of afternoon
showers and thunderstorms will persist through the end of the
extended forecast period. Overall, a wet extended forecast is
expected through next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 745 AM EDT TUE AUG 15 2017

Scattered showers and a stray thunderstorm or two continue to
affect eastern Kentucky this morning. Coverage will be highest in
the south through the day. More instability around today will
likely result in additional thunderstorm development by
afternoon, but given uncertainty whether any particular TAF site
will be impacted, kept them with just VCTS, at this time. Winds
will remain light and variable throughout the period. Aside from
the storm threats for the afternoon, the main concern for this
TAF cycle is the ongoing flight categories due to fog and low
stratus clouds through mid morning. Conditions should begin
improving shortly by 14z, but expected no better than BKN cloud
cover in the low end VFR range through the afternoon with any
convection lowering the cigs/vis into the MVFR or lower range.
cigs should lift heading into the evening, but there is a
potential for more low cigs and fog later tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...GREIF
LONG TERM...SHALLENBERGER
AVIATION...GREIF
Hazardous weather outlook, Aug 15, 10:10 AM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
1010 AM EDT Tue Aug 15 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1010 AM EDT Tue Aug 15 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today, and will be possible
into this evening. Heavy rain will be possible from any
thunderstorms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times across the area Wednesday
through Thursday night, and then again from Saturday night into
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:54 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Aug 15, 3:37 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne3 hr
Aug 15, 3:58 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne2 hr
Aug 15, 7:13 AM EDTAreal Flood AdvisoryJKLPulaski2 hr
Aug 15, 11:09 AM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.